Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 27, NWS Tucson, AZ

August 26, 2016Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 26, 2016, 1:52 PM MST for Pima County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 1:52 PM MST (20:52 UTC)
Expired
Aug 26, 2016, 3:45 PM MST
In force
113 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KTWC 262052
FFWTWC
AZC019-262245-
/O.NEW.KTWC.FF.W.0027.160826T2052Z-160826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 345 PM MST

* AT 150 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CATALINA MOUNTAINS
  NEAR SUMMERHAVEN. 1.57 INCHES OF RAIN HAS FALLEN IN 30 MINUTES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT LEMMON/SUMMERHAVEN...SABINO CREEK AND SABINO CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AND OTHER LOW LYING SPOTS.

&&

LAT...LON 3249 11065 3232 11074 3233 11082 3248 11083

$$

MEYER
2 follow-up statements
791 
WGUS75 KTWC 262155
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST FRI AUG 26 2016

AZC019-262245-
/O.CON.KTWC.FF.W.0027.000000T0000Z-160826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA-
255 PM MST FRI AUG 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE BULK OF SHOWERS AND THUNDERSTORMS HAVE MOVED NORTH OF THE
CATALINA MOUNTAINS. HOWEVER...RAINFALL THAT OCCURRED EARLIER THIS
AFTERNOON STILL HAS THE POTENTIAL TO PRODUCE FLASH FLOODING. THUS...
THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON.

NORMALLY DRY WASHES AND LOW WATER CROSSINGS MAY BE INUNDATED IN THE
FOLLOWING LOCATIONS...MOUNT LEMMON/SUMMERHAVEN...SEVEN FALLS AND
SABINO CANYON. 

LAT...LON 3249 11065 3232 11074 3233 11082 3248 11083

$$

FRANCIS
310 
WGUS75 KTWC 262246
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST FRI AUG 26 2016

AZC019-262253-
/O.EXP.KTWC.FF.W.0027.000000T0000Z-160826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA-
346 PM MST FRI AUG 26 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE
AT 345 PM MST...

AT 343 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS AND THUNDERSTORMS HAVE MOVED WELL NORTH OF THE CATALINA
MOUNTAINS AND INTO EASTERN PINAL COUNTY. WATER LEVELS FROM EARLIER
HEAVY RAINFALL ARE LIKELY RECEDING AND FLASH FLOODING IS NO LONGER A
CONCERN. THUS THE FLASH FLOODING WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3249 11065 3232 11074 3233 11082 3248 11083

$$

FRANCIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:39 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 26, 8:39 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
839 AM MST FRI AUG 26 2016

.SYNOPSIS...The moisture is back, and with it we'll see increased
thunderstorm activity, especially today and Saturday. Some of the
stronger storms may bring heavy downpours and high winds. We'll
continue to see a decent chance of thunderstorms into next week.

&&

.DISCUSSION...Our moisture is back and the 12z KTWC sounding
shows the atmosphere is primed for storms today. Precipitable
water has jumped from 1 to 1.4 inches. There's some low level
shear to assist with storm structure, dry air to entrain from mid
levels, and westerly flow aloft to push anvil blowoff out of the
way of the storms as they push north. ML CAPE at 770 primed to
push past 1000 J/KG later this morning, with minimal convective
inhibition.

With that in mind we already pushed out an update with a strong
increase in thunderstorm coverage and added some blowing dust to
the weather grids. Some storm organization is expected with strong
outflows and efficient rain producers.

The weak low coming in from the west should dirty up the flow and
continue to help storms along Saturday. Otherwise, we will
continue to see plenty of moisture for most of our part of the
state well into next week.

&&

.AVIATION...Strong thunderstorm coverage today, increasing after
26/17Z. MVFR conditions with stronger storms. Normal diurnal wind
trends outside of strong and erratic thunderstorm outflows.
Partial clearing after 27/03Z, but a few showers will hang on
overnight.

&&

.FIRE WEATHER...Increasing storm coverage is expected through the
weekend as moisture increases from the south/southeast. 20-foot
winds into early next week will be terrain driven and less than 15
mph in most locations. Expect the potential for strong and gusty
winds near any thunderstorms that do develop.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 26, 11:17 AM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1117 AM MST FRI AUG 26 2016

AZZ504-507-514-261845-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
1117 AM MST FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
1145 AM MST...

AT 1116 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR I-10 JUST SOUTHEAST OF VAIL...OR 10 TO 15 MILES SOUTHEAST OF
TUCSON...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 45 MPH AND BLOWING DUST WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VAIL AND CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3187 11057 3195 11080 3214 11076 3208 11045
TIME...MOT...LOC 1816Z 217DEG 10KT 3199 11061

MEYER
Special weather statement, Aug 26, 12:51 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1251 PM MST FRI AUG 26 2016

AZZ504-507-514-262015-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
1251 PM MST FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 115 PM MST...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TANQUE VERDE AND THE CATALINA FOOTHILLS IN FAR NORTHERN
TUCSON...MOVING NORTHEAST AT 5 MPH.

HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...TANQUE VERDE...SABINO CANYON AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3218 11077 3227 11093 3240 11086 3236 11064
TIME...MOT...LOC 1950Z 204DEG 6KT 3228 11083

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:17 AM MSTSpecial Weather StatementTWC28 min
Aug 26, 11:44 AM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 26, 12:51 PM MSTSpecial Weather StatementTWC24 min
Aug 26, 1:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 26, 2:21 PM MSTSpecial Weather StatementTWCCochise54 min
Aug 26, 2:48 PM MSTAreal Flood AdvisoryTWCGraham117 min
Aug 26, 3:10 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.